When tetracycline was first introduced as a new antibiotic option in the early 1950s, it was greeted with lots of fanfare. It was great to have a new antibiotic option for doctors to use with patients, especially if a patient reacted to other antibiotics. Unfortunately, tetracycline almost immediately started to show of pattern of staining teeth. The first case of reported tooth discoloration in children occurred in 1956. Before the link could be made many, many other children had stained teeth over the following decade.
At Prosthodontics of New York, we use porcelain veneers to cover the effects of tetracycline staining. We can make your veneers with our same-day CEREC system, or we can have them created in a dental lab if need be.
Here’s some more information on how this staining happens.
How does tetracycline cause stained teeth?
There is a link between discoloration and the process of tooth mineralization. In teeth, mineralization is an ongoing process, where teeth continually lose (demineralization) and gain (remineralization) minerals such as calcium. When teeth lose more minerals than they regain, that is when decay sets in. Mineralization is especially active in young, growing teeth. Ingested fluoride has been proven to help in this process by strengthening the developing permanent teeth from within. Fluoride applied directly to the teeth helps to speed remineralization on the tooth surface.
Research shows that if the teeth have tetracycline exposure at a time of tooth mineralization or calcification, the tetracycline will bind to the calcium ions in the teeth. If this happens before the teeth erupt, the bound tetracycline will cause the teeth to come out with an initial fluorescent yellow discoloration. The tetracycline will oxidize once the teeth have had exposure to light. Then the discoloration will change from fluorescent yellow to nonfluorescent brown or grey. This discoloration process happens over a period of a few months to years.
The location of the discoloration will correspond directly to the stage of tooth development at the time of the tetracycline exposure. Permanent teeth tend to show the discoloration with less color, but it is more widespread across the tooth.
limiting Tetracycline use
Thanks to the research that detailed the discoloration process, doctors do not use tetracycline during the second and third trimesters of pregnancy or in children up to 8 years of age. These ranges are the periods of calcification of the teeth.
But my teeth have stains; now what do I do?
People mistakenly believe that tetracycline staining can be whitening, just as teeth stained by drinking red wine can be. But tetracycline staining is different than staining from, say, drinking coffee or red wine. That staining occurs on the tooth enamel. Teeth whitening products and whitening toothpaste have either bleaching agents such as peroxide or abrasive agents to break down or scrub the stains away. Teeth whitening does not affect the interior of the teeth, just on the enamel.
The interior of the tooth, called the dentin, is where tetracycline affects the color. When the dentin is stained, this is permanent. It’s also why our teeth become more yellow with age, as the enamel wears down and more of the dentin shows through. Although you see claims of teeth bleaching-fixing tetracycline discoloration, the dentin really can’t be whitened.
But, Prosthodontics of New York can cover it. That’s the idea behind porcelain veneers. A thin porcelain shell is placed over the visible front sides of the teeth to cover stains and imperfections. That’s how we can help with tetracycline-stained teeth at Prosthodontics of New York. See our next blog in April for more information about porcelain veneers.
If your teeth have tetracycline stains, you don’t have to live with a grey smile. At Prosthodontics of New York, we can place porcelain veneers over those teeth and give you a brilliant white smile once again. Call us at (212) 758-9690 to schedule a consultation.